Rates of prescription drug abuse have soared since the turn of the century. Prescription opioids, stimulants, sedatives, and benzodiazepines are being abused in numbers so substantial that it is considered an epidemic in the United States. Percocet is the brand name of a prescription pain relief medication that combines Oxycodone, a narcotic opioid painkiller, with Acetaminophen, the active ingredient in many over the counter pain relief medications. Percocet is usually prescribed to patients for short-term pain relief to recover from severe trauma caused by injury or surgery.
Percocet has similar effects to heroin and morphine, depressing the central nervous system and modifying the brain’s opioid receptors to change the way the brain perceives pain. The drug also causes the brain to have a dopamine response. Dopamine is a neurotransmitter that is responsible for feelings of pleasure and reward. The dopamine response combined with the pain relieving effects of the drug causes users to feel a euphoric high when they take the drug, as well as feelings of being calm and relaxed.
Percocet is highly addictive, and a user can become addicted even when taking it under the care of a physician. If you or a loved one is struggling with Percocet abuse, seek professional help immediately.
Percocet abuse can lead to addiction and dependence. Even before addiction has set in, prescription pain killer abuse can result in some dangerous side effects and symptoms including:
Due to the risk of permanent organ damage and death, you are encouraged to seek help immediately if you or a loved one is abusing Percocet.
Because Percocet is often prescribed by doctors for legitimate medical use, determining that someone you know is abusing Percocet can be challenging. Any use of pain killers without prescription or outside of a physician’s instructions is considered abuse. One way to detect abuse is to look for some of the common side effects of the drug. Among these are:
Percocet overdose is extremely dangerous and often fatal. The oxycodone in the drug depresses the central nervous system, which may lead to a heart attack following respiratory arrest. Also, the acetaminophen in the drug is toxic due to the enzymes in the liver that metabolize it, which may cause liver failure.
Any person abusing Percocet is at risk of having an overdose, which can be acute or fatal. Symptoms that somebody is overdosing on Percocet include:
If you think someone might be experiencing a Percocet overdose, get emergency medical treatment by calling 911 immediately.
Percocet abuse may eventually lead to addiction and dependency. A person can become addicted to Percocet even when using it under a physician’s care, due to its highly addictive nature. Because of this, it is important if you are prescribed Percocet, to follow your doctor’s instructions strictly to reduce the risk of abuse and addiction. Keep in mind that drug addiction is a disease caused by the brain’s reaction and adaptation to a drug, and not a matter of moral character. For this reason, anybody using Percocet is at risk of addiction.
Over time, using Percocet will lead to physical and psychological dependence. Physical dependence is defined as the appearance of withdrawal symptoms when not taking the drug, whereas psychological dependence is the result of Percocet use causing a person to rely on the drug for emotional stability and coping with normal stress. Recognizing that you or a loved one has developed a Percocet addiction can be difficult, especially when the drug has been taken under the care of a physician. Here are a few warning signs that someone is addicted to Percocet:
A person who has developed a physical dependence to Percocet will experience the following symptoms when not under the influence of the drug:
These symptoms vary in length and severity depending on the user’s history with the drug. Generally, the longer the drug was abused without stopping, the more severe these symptoms will be. For cases of severe withdrawal, it is recommended that a recovering Percocet addict undergoes medically supervised detox to ensure their safety.
Because alcohol also depresses the central nervous system, combining alcohol and Percocet is very dangerous, and can lead to a fatal overdose with much smaller amounts of Percocet needing to be present in the system. As both drugs affect the central nervous system, respiratory arrest can occur leading to a fatal heart attack. Also, the side effects of the alcohol are greatly enhanced when also under the effects of Percocet, such as loss of motor function, visual impairment, and memory. The Acetaminophen in the Percocet also causes adverse reactions when combined with alcohol. These include irreversible or fatal liver damage, ulcers, intestinal bleeding, and acute abdominal conditions.
Combining Percocet with any other narcotic or prescription drug without a recommendation from your doctor may greatly increase the risk of fatal overdose due to cardiac or respiratory arrest.
Percocet addiction is difficult to overcome, but there are programs and facilities that are ready to help you or your loved one overcome the addiction and begin your journey toward a healthy and sober lifestyle.